CRP up again

I'm so disappointed and frustrated. I'm on 60 mg Prednisone for a month now and three weeks ago the CRP count was down to 19. Today it's up to 38 and now I'm waiting for my doctor to call me and to tell me.."..this is a surprise, unexpected. I want you to take xxmg per day from now on."

Did you have similar experiences at the beginning of your GCA treatment?

13 Replies

oldestnewest
  • Lots of things can affect your CRP levels. Have you had a cold, or been busier or more stressed? I take it your symptoms have remained fully controlled? That's the important thing. It's so easy to overdo things when hyped up on pred, I think most of us have been there, even when on the lower doses for PMR, but you've got a serious illness, you are a poorly bunny, and need to treat yourself kindly. ❤

  • Akino,

    I am sorry you are on a roller coaster with your GCA. Perhaps there is another reason for your increased CRP. Have you had any unusual infections or other new symptoms. Your doctor will hopefully be able to shed light on your situation.

    I was diagnosed with GCA/ PMR several years ago. My GCA flare ups have continued to this present day. I have been on as high doses as 60 mg of Prednisone. I have also been on Actemra infusions, a new drug for GCA. And I have tried Methotrexate while taking Prednisone.

    Presently, I am on Prednisone 20 mg. I am waiting for my rheumatologist to decide if I can take Actemra because of severe GI problems. And so it goes.

    My ESR and CRP levels have vascillated during this time. We mainly go by the symptoms that I am experiencing.

    Hang in there. It is sometimes a wild ride. However, everyone here is ready to support and help you through the rough spots. i hope you will get some answers soon.

  • I bet you are disappointed beyond words! Have you started taking anything new that might affect the results?? I'm a newbie with GCA so can't offer much sagely advice but I can have a bit of a scream on your behalf and cross fingers that it is something mundane. Mundane - That's a word that sounds like a luxury these days doesn't it? 💐

  • A single increased CRP shouldn't trigger a kneejerk response to raise the dose, especially when it is as high as 60mg. It should be repeated in a week to see if there is a trend. Other things raise CRP that wouldn't necessarily be controlled by pred.

  • Did you mean to say "........ shouldn't trigger a kneejerk......."?

  • I did - duly edited!

  • Hi,

    Hopefully it's just a blip. As PMRpro says really one reading shouldn't cause too much consternation, it's if it continues to rise then something needs to be done.

    Your symptoms are the key, the bloods only confirm something may be wrong.

    Don't worry, and get re-tested in about a week.

  • Thank you all!

    I have no cold, nothing out of the ordinary. All is quite normal with my health. But I have more left temple ache, slight headache and sometimes for hours blurred vision left eye. My jaw feels stiff too. All the signs of GCA I'm afraid.

    I still wake up at night and get up at 2 am. Go back to sleep around 4-5 am, depends. Some days I feel very weak, most days I feel ok now. I hate my moon face the most.

    I'll talk about another blood test with my doctor.

    We'll have a sunny day today and that helps too.

  • Hi Akino I would have said don't worry if you don't have symptoms, but the fact that you do probably means you need to be on higher dose, and inflammation is not under control.

    I was diagnosed in January 2015 with PMR and I was on 20mg pred, and when I was reducing, I was down to 12.5 mg pred, I developed jaw pain and headaches, and I was admitted to hospital and dose was increased to 60mg, and I had a positive biopsy,

    I was in for 4 days, and when I left I felt fine, my CRP and ESR was down,

    But the next day my headache returned, my CRP and ESR had gone up. and at that stage they didn't appear to to want to increase my dose, so prescribed pain killers, which didn't help.

    I really don't want to worry you, but my sight started to go in my right eye, but I was so lucky it returned and I had 3 episodes of this, my dose was increased to 80mg, so please take care, wish you well, by the way I am down to 4.5mg and feel good, do have some PMR pains, but can live with that😄

  • Thank you Elizcaroll.

    I'm glad to hear you're doing so much better. Very good and it makes me hope. And it's been 'only' a little more than a year! Fortunately the last two days the symptoms didn't show much. And only a bit of blurry vision. I was knocked out all day today, very unexpected. Big plans with beeing in our garden, on the sofa and in bed instead. But maybe this was what my body needed. Thank you for making me aware to pay attention if it gets worse again. And I will. For now I'm good. Happy Easter, Monika

  • Hello Eliza Carroll - I just wanted to say I thought your post about GCA was full of important info about the fickleness and vagaries which different people experience with this disease. Because the possibility of GCA is quite high if you already have PMR (if they were ever truly 'separate' illnesses - about which there is ongoing debate as you would know) it is good to literally keep you 'eye out' for any symptoms which can creep up rather insidiously. I originally got a diagnosis of 'just' PMR a couple of months ago and had tapered down to 16mg - fine to that point with virtually no pain or stiffness remaining - but then ... I started getting some severe sinus type pains around my eyes which I initailly attributed to allergy stuff I get almost always around this time of year but they seemed worse and more persistent than usual. Antihistamines didn't really help much and then I started also getting some 'odd' headaches and unusual temple pain as well. So I took the bull by the horns and anticipated the worst with a very high level of suspicion and even though my ESR & CRPs had reduced from pre-Pred days I still upped my dose to 40mg - and all my symptoms (I had no visual disturbance or jaw aches) have abated in 4 days. It makes me VERY aware however to be on alert for any future flares or the (hopefully temporary) 'necessity' to take more pred if it is required. After reading lots on this and similar forums I can tell there is still reluctance by medicos and even patients to up pred doses EVEN in the face of possible blindness. I know long term high doses aren't a great idea and many get very problematic side effects - but eyesight is pretty essential and we should all listen to invaluable 'cautionary tales' such as yours I think.

    Thanks and best wishes

    Rimmy

  • Hi Rimmy its so scary when sight goes, but I was so lucky it returned, I had never heard of PMR when I was diagnosed,

    And only when I reduced down to 12.5mg pred, I went to eat my lunch one day and couldn't open my mouth, and noticed the arteries at side of temples were very prominent, I had no idea what is was or if it had anything to do with PMR,

    So my doctor told me to get myself to A n E, and I met a lovely Doctor ( I had met her before when I was diagnosed with PMR, I was lucky I had seen a rheumatologist from the start, it was rheumatologist that admitted me to hospital.

    But just to alert people that I was taken 60mg and I was ok for a week and anti inflammatory markers were down, but it obviously was not enough to control the inflammation and needed a higher dose.

    So now I always have a large doses of pred on hand in case 😀 I glad to see your managing you symptoms carefully, and if you want to know anymore information don't hesitate. Take care X

  • Thanks Eliza - and you take care as well !!

    Best wishes

    Rimmy

You may also like...